Alert archive / West Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 45, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 25, 2024, 3:59 PM EDT for Raleigh County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2024, 3:59 PM EDT (19:59 UTC)
- Expired
- Sep 25, 2024, 6:53 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
805
WGUS51 KRLX 251959
FFWRLX
WVC081-252300-
/O.NEW.KRLX.FF.W.0045.240925T1959Z-240925T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
359 PM EDT Wed Sep 25 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southeastern Raleigh County in southeastern West Virginia...
* Until 700 PM EDT.
* At 359 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Shady Spring and Glade Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3775 8092 3774 8092 3771 8090 3770 8091
3772 8095 3771 8098 3770 8097 3767 8102
3766 8103 3764 8107 3763 8107 3761 8106
3760 8107 3760 8109 3759 8109 3759 8111
3768 8110 3783 8105 3782 8096
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
837
WGUS71 KRLX 252135
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
535 PM EDT Wed Sep 25 2024
WVC081-252300-
/O.CON.KRLX.FF.W.0045.000000T0000Z-240925T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-
535 PM EDT Wed Sep 25 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR SOUTHEASTERN RALEIGH COUNTY...
At 535 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Shady Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3775 8092 3774 8092 3771 8090 3770 8091
3772 8095 3771 8098 3770 8097 3767 8102
3766 8103 3764 8107 3763 8107 3761 8106
3760 8107 3760 8109 3759 8109 3759 8111
3768 8110 3783 8105 3782 8096
FLASH FLOOD...RADAR INDICATED
$$523
WGUS71 KRLX 252253
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
653 PM EDT Wed Sep 25 2024
WVC081-252303-
/O.CAN.KRLX.FF.W.0045.000000T0000Z-240925T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-
653 PM EDT Wed Sep 25 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN RALEIGH
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3775 8092 3774 8092 3771 8090 3770 8091
3772 8095 3771 8098 3770 8097 3767 8102
3766 8103 3764 8107 3763 8107 3761 8106
3760 8107 3760 8109 3759 8109 3759 8111
3768 8110 3783 8105 3782 8096
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:34 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 25, 2:34 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 234 PM EDT Wed Sep 25 2024 .SYNOPSIS... Daily chances for showers and thunderstorms continue this week in response to a stationary disturbance over the Ohio Valley and a tropical system sailing up from the Gulf coast. && .NEAR TERM /THROUGH THURSDAY/... As of 1226 PM Wednesday... Key Points: * Flood Watch in effect for southwest VA and McDowell Co. in WV until Thursday evening. A frontal boundary, oriented north to south, remains stationary just west of the area tonight, before becoming diffused on Thursday. Meanwhile, ripples of vorticity, associated with deepening upper level low, will continue to provide necessary forcing to maintain showers and thunderstorms going tonight into Thursday. PWATs values about two standard deviation from the mean, coupled with deep layered shear 45 to 50 knots should promote showers and strong thunderstorms capable to produce very heavy downpours. Hi-res CAMs suggest another batch of convection affecting southern WV, southwest VA this evening, and continuing with lighter rainfall during the overnight hours. These areas have been hit by repetitive showers during the last 24 hours, and additional rainfall may result in flooding problems. Therefore, will issue a Flood Watch for these areas starting this afternoon through Thursday evening. Abundant moisture and cloudiness will keep lows in the mid 60s across the lowlands, ranging into the upper 50s northeast mountains. The cloudiness and cooling showers will keep Thursday high temperatures in the lower 80s lowlands, ranging into the mid 60s northeast mountains. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 213 PM Wednesday... Precipitation, and winds, will ramp back up again for Friday as the remnants of Helene move onshore and northward towards the region, eventually weakening and becoming absorbed into upper low across Lower MS Valley Friday evening. Main track of the low still looking to be just to our west. Ample moisture, with PW values progged to rise to 2 inches or more across the area, will help to provide some beneficial rain to the area, particularly across the mountains and southern zones. In addition, strong gusty winds will develop, owing to tight pressure gradient and strong winds aloft, particularly along ridges. Heaviest QPF will be across the mountains and far southern zones, with parts of WV lowlands looking to potentially suffer from downslope effects/lighter QPF. Could foresee wind and water headlines across far south with future packages. Precipitation will gradually decrease in coverage Friday evening into the first part of Saturday as Helene becomes absorbed into upper low across Lower MS Valley, and rotates northwest of the area briefly. However, precipitation will increase in coverage again later Saturday into Sunday as the low slowly drifts east across the area. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 215 PM Wednesday... Weather remains unsettled early next week as aforementioned low continues to depart eastward, followed by a front on Tuesday. Cooler and drier weather looks to take hold by mid week. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 233 PM Wednesday... Tricky forecast amid general guidance plummeting restrictions to LIFR across the board. Followed closer the CONSShort solution having MVFR ceilings developing across the lowlands, and IFR or worse along the eastern mountains for tonight. Any shower or storm across the lowlands tonight could momentarily reduce restrictions to IFR/LIFR along their path. Low confidence forecast due to uncertainty tracks of upper low and associated passing shortwaves. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Timing and extend of showers and thunderstorms may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H M M L M M H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M M M M M M M M H H H EKN CONSISTENCY L L H H H H H H H M L M PKB CONSISTENCY H H H H H H H M H L H H CKB CONSISTENCY M M M M M M M L L L H H AFTER 18Z THURSDAY... Brief, but repetitive periods of IFR conditions possible in showers of storms. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Flood Watch through Thursday evening for WVZ033. OH...None. KY...None. VA...Flood Watch through Thursday evening for VAZ003-004. && SYNOPSIS...ARJ/SL NEAR TERM...ARJ SHORT TERM...SL LONG TERM...SL AVIATION...ARJ
Hazardous weather outlook, Sep 25, 12:40 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1240 PM EDT Wed Sep 25 2024 VAZ003-004-WVZ033-261645- Dickenson-Buchanan-McDowell- 1240 PM EDT Wed Sep 25 2024 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Localized flooding concerns may arise from daily showers and thunderstorms through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-WVZ005-013-015-024>026-034-515>518-261645- Greenup-Carter-Boyd-Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan- Boone-Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 1240 PM EDT Wed Sep 25 2024 This Hazardous Weather Outlook is for northeast Kentucky, and portions of southeast, southern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Localized flooding concerns may arise from daily showers and thunderstorms through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Localized flooding concerns may arise from daily showers and thunderstorms through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-027>032-039-040- 519>526-261645- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1240 PM EDT Wed Sep 25 2024 This Hazardous Weather Outlook is for southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Localized flooding concerns may arise from daily showers and thunderstorms through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Sep 25, 10:39 AM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
1039 AM EDT Wed Sep 25 2024
WVZ005-013-024-025-251530-
Lincoln WV-Logan WV-Mingo WV-Wayne WV-
1039 AM EDT Wed Sep 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MINGO...LINCOLN...
NORTHWESTERN LOGAN AND SOUTHEASTERN WAYNE COUNTIES THROUGH 1130 AM
EDT...
At 1038 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Hode, or 14 miles east of Inez, moving north at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamlin, Ranger, Gill, Spurlockville, Harts, West Hamlin, Sweetland,
Branchland, Palermo, Wilsondale, Mud, Lenore, Breeden, Myra, and
Alkol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3823 8228 3823 8226 3827 8224 3828 8222
3831 8207 3814 8190 3815 8192 3815 8193
3812 8195 3811 8195 3808 8197 3806 8197
3776 8231 3786 8241
TIME...MOT...LOC 1438Z 201DEG 30KT 3791 8227
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 10:39 AM EDT | Special Weather Statement | RLX | Lincoln | 51 min |
| Sep 25, 12:21 PM EDT | Flood Watch | RLX | Fayette, McDowell, Nicholas, Pocahontas, Raleigh, Wayne and 2 more | 55 hr |
| Sep 25, 5:50 PM EDT | Tornado Warning | RLX | Pocahontas | 25 min |
| Sep 25, 6:13 PM EDT | Tornado Warning | RLX | Pocahontas | 32 min |
| Sep 25, 6:57 PM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.